Winter Storm, Yellowstone National Park
- When
- December 29, 5:00 AM MST to December 30, 7:00 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Persistent moist westerly flow from the Pacific Ocean created a prolonged period of snow and gusty wind across western Wyoming. Wind gusts of 25 to 35 mph were common along with heavy snow, which combined to cause white-out conditions at times.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Persistent moist westerly flow from the Pacific Ocean created a prolonged period of snow and gusty wind across western Wyoming. Wind gusts of 25 to 35 mph were common along with heavy snow, which combined to cause white-out conditions at times. Snowfall totals in the Jackson and Star valleys generally ranged from six to eleven inches. Amounts of one to two feet of snow fell in the Teton, Gros Ventre, Wyoming, and Salt River mountain ranges.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 29, 3:06 AM MST, 1 hour 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 306 AM MST SAT DEC 29 2007 .SHORT TERM...TODAY THROUGH MONDAY NIGHT SNOW CURRENTLY MOVING INTO WESTERN WYOMING THIS MORNING...AND ESPECIALLY NOTED OVER TETON PASS. MODELS AT 00Z THIS EVENING INDICATED A SLOWER ARRIVAL OF THE UPCOMING WINTER STORM FOR THE WESTERN MOUNTAINS AND VALLEYS...THOUGH MORE RECENT 06Z MODEL RUNS HINTING AT A STRONGER ENTRANCE DURING THE MORNING HOURS TODAY. TIMING QUESTIONS STILL VERY EVIDENT IN FORECAST THIS MORNING. AS DECIDED EARLIER IN SIMILAR THOUGHT TO SURROUNDING WFOS...HAVE DELAYED THE ONSET OF THE WINTER STORM WATCH UNTIL THE EVENING HOURS. TAPERED BACK SNOW AMOUNTS FOR TODAY. LIGHT SNOW IS ANTICIPATED DURING THE MORNING AND AFTERNOON HOURS TODAY...THOUGH WILL BE LIGHT WITH ONLY 1 TO 2 INCHES EXPECTED OVER THE HIGHER ELEVATIONS. EXPECT HEAVIER SNOW TO REALLY MOVE INTO THE AREA DURING THE EVENING AND OVERNIGHT HOURS. HAVE NOT UPGRADED THE WINTER STORM WATCH FOR NOW TO ALLOW THE NEXT SHIFT A CHANCE TO SEE THE EVOLUTION OF THE STORM TODAY BEFORE MAKING THE FINAL DECISION. ALL MODEL RUNS CONTINUE TO INDICATE THAT WINDS WILL STRENGTHEN THIS EVENING AND OVERNIGHT AS A STRONG JET MOVES OVER THE AREA. UPPER LEVEL WINDS OF 60 TO 70 MPH WILL TRY TO MIX DOWN SUNDAY MORNING AND AFTERNOON...ESPECIALLY IMPACTING THE SOUTHERN ABSAROKA MOUNTAINS...THE GENERAL WIND RIVER BASIN ESPECIALLY AROUND DUBOIS AND THE LANDER FOOTHILLS...AND THE GREEN MOUNTAINS AND RATTLESNAKE RANGE. ASSUMING THIS MIXING WILL OCCUR...CURRENTLY EXPECT WINDS OF 35 TO 40 MPH WITH GUSTS TO AROUND 55 ACROSS THESE AREAS. HAVE ISSUED A HIGH WIND WATCH EFFECTIVE FROM 9 PM MST SATURDAY UNTIL 5 PM SUNDAY. TEMPERATURES ALSO CONTINUE TO BE A CHALLENGE FOR TODAY...HAVE LOWERED THE SOUTHERN ZONES A COUPLE OF DEGREES FROM THEIR PREVIOUSLY FORECAST HIGH TEMPERATURES. ELSEWHERE...CONTINUED THE WARMING TREND UNDER INCREASED CLOUD COVER. SNOW AND WIND EXPECT TO WEAKEN DURING THE EVENING HOURS OF SUNDAY. TOTAL SNOW ACCUMULATIONS ACROSS WESTERN WYOMING WILL BE 4 TO 8 INCHES IN THE VALLEYS...WITH 10 TO 14 INCHES POSSIBLE OVER THE MOUNTAIN LOCATIONS. INCREASED WINDS WILL CONTINUE INTO MONDAY...ALONG WITH LIGHT SNOW AS TROUGH MOVES SOUTH INTO NORTHERN COLORADO. MONDAY NIGHT WILL SEE SNOW TAPERING OF FURTHER...WITH ONLY THE NORTHERN THIRD OF THE CWA SEEING LIGHT SNOW THROUGH MONDAY NIGHT. .LONG TERM...TUESDAY THROUGH SATURDAY TRANSITORY RIDGE MOVES ACROSS THE AREA TUESDAY AND WEDNESDAY WITH DRY CONDITIONS AND STRONG BASIN/VALLEY INVERSIONS WITH POSSIBLE FOG WEDNESDAY MORNING. THE FLOW THEN OPENS UP AGAIN THURSDAY WITH A MOIST AND DYNAMIC SOUTHWEST FLOW DEVELOPING THURSDAY NIGHT AND ESPECIALLY FRIDAY INTO SATURDAY. SEVERAL SHORTWAVES ARE FORECAST TO MOVE THROUGH IN THE ACTIVE FLOW PROVIDING PERIODS OF SNOW OUT WEST AND PROBABLY THE I-80 CORRIDOR. WILL CONFINE ALL THE POPS TO AREAS WEST OF THE DIVIDE FOR NOW EXCEPT FOR SOME CUTTING INTO THE GREEN MTNS AND RATTLESNAKE ZONE. PLENTY OF TIME TO FINE TUNE THIS AS THE TIME DRAWS NEARER. TEMPERATURES WARM CONSIDERABLY UNDER THE RIDGE AND AHEAD OF THIS DEVELOPING SOUTHWEST FLOW. WITH PLENTY OF SW GRADIENT...THE WIND CORRIDOR...CODY FOOTHILLS AND LOWER ELEVATIONS OF JOHNSON COUNTY WILL LIKELY MIX AND WARM INTO THE 30S AND 40S WITH CONSIDERABLY COLDER READINGS IN THE TRAPPED BASINS/VALLEYS. HOWEVER...AS THE GRADIENT INCREASES STATEWIDE FRIDAY EVEN THE BASINS AND VALLEYS MAY MIX OUT. WILL NUDGE THE TEMPERATURES BASED ON THIS POSSIBILITY AND SEE HOW THE PATTERN LOOKS AGAIN TONIGHT. SO AFTER A BRIEF RESPITE FROM OUR ACTIVE PERIOD TO BEGIN THE MEDIUM RANGE PERIOD...IT LOOKS LIKE IT WILL END ACTIVE AND CONTINUE WELL BEYOND THIS PERIOD. && .AVIATION... OCCASIONAL LIGHT SNOW WITH AREAS OF MVFR CIGS AND VSBYS WILL CONTINUE ACROSS THE WESTERN MOUNTAINS AND VCNTY KJAC/KPNA THROUGH SATURDAY MORNING. SNOW WILL INCREASE OVER THESE WESTERN AREAS SATURDAY AFTERNOON WITH WINDS INTENSIFYING SATURDAY EVENING AND CAUSING AREAS OF BLOWING SNOW AND AREAS IFR/LIFR CONDITIONS THROUGH SATURDAY NIGHT. A STRONG JET STREAK WILL CROSS THE DIVIDE SATURDAY NIGHT RESULTING IN AREAS OF SEVERE TURBULENCE AND THE POSSIBILITY OF STRONG DOWNSLOPE WINDS FROM THE SOUTHERN END OF THE ABSAROKAS DOWN THE EAST SLOPES OF THE WIND RIVER MOUNTAINS. && .FIRE WEATHER... LIGHT SNOW WILL BE FOUND ACROSS THE WESTERN MOUNTAINS AND VALLEYS TODAY...WITH SNOW INTENSIFYING DURING THE EVENING AND OVERNIGHT HOURS. TEMPERATURES WILL BE WARMER TODAY ACROSS THE AREA...AND WILL CONTINUE TO WARM OVER THE NEXT COUPLE OF DAYS. SNOW WILL BE HEAVY AT TIMES TONIGHT AND THROUGHOUT SUNDAY. ADDITIONALLY... STRONG WINDS WILL DEVELOP LATE SATURDAY AND LAST THROUGH THE DAY ON SUNDAY. THESE HIGHER WINDS WILL CREATE BLOWING SNOW ACROSS THE WEST. EXPECT THESE HIGH WINDS TO POTENTIALLY MOVE INTO CENTRAL WYOMING AS WELL...WITH THE WIND RIVER BASIN...SOUTHERN ABSAROKA MOUNTAINS...AND THE GREEN MOUNTAINS AND RATTLESNAKE RANGE SEEING WINDS OF 35 TO 40 MPH AND GUSTS TO 55 MPH DURING THE DAY ON SUNDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM THIS EVENING THROUGH SUNDAY AFTERNOON FOR WYZ002-016>019. WINTER STORM WATCH FROM THIS AFTERNOON THROUGH SUNDAY AFTERNOON FOR WYZ001-012>015-023>025-027. && SHORT TERM...BRANHAM LONG TERM...SKRBAC AVIATION...AEM FIRE WEATHER...BRANHAM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST SAT DEC 29 2007 WYZ001>020-022>030-301200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MST SAT DEC 29 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. ..WINTER STORM WATCH FOR WESTERN MOUNTAINS AND VALLEYS TONIGHT THROUGH SUNDAY AFTERNOON... ...HIGH WIND WATCH FOR PORTIONS OF CENTRAL WYOMING LATER THIS EVENING THROUGH SUNDAY... .DAY ONE...TODAY AND TONIGHT A MAJOR WINTER STORM MAY MOVE INTO THE WEST BY TONIGHT AND CONTINUE THROUGH SUNDAY. LIGHT SNOW WILL BEGIN ACROSS THE FAR WEST TODAY BUT BECOME HEAVIER TONIGHT ALONG WITH INCREASING WIND. AS THE SNOW AND WINDS INCREASE TONIGHT...TRAVEL MAY BECOME INCREASINGLY HAZARDOUS DUE TO COLD TEMPERATURES...BLOWING AND DRIFTING SNOW...LIMITED VISIBILITIES AND SLICK ROADS. USE CAUTION IF TRAVELLING THROUGH SUNDAY...ESPECIALLY OVER MOUNTAIN PASSES. VERY STRONG WEST WINDS MAY DEVELOP TONIGHT FROM THE SOUTH END OF THE ABSAROKA MOUNTAINS...SOUTH TO THE DUBOIS AREA...AND OVER TO THE LANDER FOOTHILLS...WIND RIVER BASIN AND FROM BEAVER RIM TO SWEETWATER STATION AND JEFFREY CITY. WEST WINDS OF 35 TO 40 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE IN THE LOWER ELEVATION AREAS WITH WINDS OF 50 MPH GUSTING TO 75 MPH IN THE ABSAROKA MOUNTAINS. EVEN STRONGER WINDS ARE POSSIBLE...ESPECIALLY ALONG THE LANDER FOOTHILLS LATER TONIGHT. PLEASE STAY TUNED FOR THE LATEST FORECAST AND POSSIBLE HIGH WIND WARNINGS LATER TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PACIFIC STORM WILL CONTINUE THROUGH THE DAY SUNDAY BEFORE TAPERING OFF. THE SNOW MAY BE HEAVY AT TIMES WITH STRONG WINDS CAUSING WHITE OUT CONDITIONS...ESPECIALLY OVER THE MOUNTAIN PASSES. SNOWFALL OF 4 TO 8 INCHES IS POSSIBLE IN THE VALLEYS WITH 8 TO 18 INCHES POSSIBLE IN THE MOUNTAINS. SIGNIFICANT DRIFTING IS EXPECTED. THE POTENTIAL HIGH WIND EVENT FOR PORTIONS OF CENTRAL WYOMING WILL CONTINUE DURING THE DAY SUNDAY BEFORE DECREASING SUNDAY NIGHT. ANOTHER STORM SYSTEM MAY BRING SIGNIFICANT SNOWFALL TO FAR WESTERN WYOMING THURSDAY NIGHT AND FRIDAY. STAY TUNED AS THE ACTIVE EARLY WINTER PATTERN CONTINUES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH TONIGHT ALONG WITH ANY MEASURED WIND SPEEDS. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
8 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65617, 65618, 65623, 65624, 65621, 65619, 65620, 65625.